New Mexico, 2013

Cold in New Mexico, December 8, 2013

December 8, 2013 · NWS ABQ · 1 event in 1 county or zone

A bitter cold air mass in place over the area behind an exiting winter storm created plumbing problems for facilities at the Coyote Ranger District office. Temperatures across the area Sunday morning fell into the single digits below zero.

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A bitter cold air mass in place over the area behind an exiting winter storm created plumbing problems for facilities at the Coyote Ranger District office. Temperatures across the area Sunday morning fell into the single digits below zero. Frozen pipes busted and flooded the office. Approximately 40,000 gallons of water saturated the office.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 7, 10:53 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Dec 7, 10:53 PM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1053 PM MST SAT DEC 7 2013

.AVIATION...
06Z TAF CYCLE
IFR AND MVFR CIGS COVERAGE HAS DECREASED IN VCNTY OF RIO GRANDE
VALLEY...BUT MVFR TO LOCALLY IFR CIGS MAY REDEVELOP IN THIS
AREA AFTER 10Z...MUCH MORE SO THOUGH NORTH OF INTERSTATE 40. SAF
TAF SITE SHOULD SEE SIGNIFICANT IMPROVEMENT TO SCT OR AT LEAST
HIGHER CIGS BETWEEN 07Z AND 10Z WITH SOME LOWERING AGAIN
THEREAFTER. SOME CIG HEIGHT RISES AT LVS AND PERHAPS ROW AFTER
11Z...BUT LESS LIKELY THAN SAF TO IMPROVE TO SCT CLOUDS. OTHERWISE
MOST OF THE EASTERN PLAINS LIKELY TO STAY IN PRETTY SOLID MVFR TO
IFR CIGS OVERNIGHT WITH IMPROVEMENT TO SCT AFTER 15Z. CIGS AND
VSBY LOWERING EXPECTED AFTER 06Z AT FMN AND GUP WITH SOME AREAS OF
LIGHT TO BRIEFLY MODERATE SNOW. MT OBSCURATIONS LIKELY MOST PEAKS
AND RANGES OVERNIGHT. WINDS IN THE LOWER BOUNDARY LAYER WILL
LIKELY INCREASE MODESTLY OVERNIGHT WITH GREATER INCREASES HIGHER
TERRAIN...BUT STRONGER WINDS LIKELY ACROSS MUCH OF THE AREA LATE
MORN AND AFTN SUNDAY.

43

&&

.PREV DISCUSSION...258 PM MST SAT DEC 7 2013...
SOUTHERLY WINDS/WAA JUST ABOVE THE COLD DOME KICKED IN AT THE PERFECT
TIME THIS MORNING TO ALLOW FOR LOW STRATUS TO DEVELOP OVER THE
MIDDLE RIO GRANDE VALLEY. STARTING TO SEE SOME ERODING OF THE LOW
CLOUDS OVER NRN SOCORRO AND SRN VALENCIA COUNTIES EARLY THIS
AFTERNOON. EXPECT A GRADUAL BREAK UP OF THE LOW CLOUDS IN
BERNALILLO AND SANDOVAL COUNTIES AROUND SUNSET AS SOUTHWEST WINDS
ALOFT EVENTUALLY WIN OUT. OVERALL MODEL TREND IS SLIGHTLY FARTHER
NORTH AND A TAD DRIER WITH INCOMING SYSTEM. MODELS CONTINUE TO
GENERATE ENOUGH QPF FOR WARNING AMOUNTS OVER THE TUSAS AND HIGH
PEAKS OF THE SANGRE DE CRISTO MOUNTAINS. LAPSE RATES REMAIN
IMPRESSIVE GIVEN THE LOW LEVEL COLD AIR CURRENTLY IN PLACE AND
WITH STRONG LARGE SCALE DYNAMICS/LIFT AND STRONG OROGRAPHICS...LEFT
THE WINTER WEATHER HIGHLIGHTS AS IS. BLOWING SNOW LIKELY TO BE AN
ISSUE ALONG THE CONTINENTAL DIVIDE FROM JUST SOUTH OF INTERSTATE
40 NORTH TO THE COLORADO BORDER. OCCASIONAL HEAVY SNOW ALONG WITH
BLOWING AND DRIFTING SNOW WILL BE ALSO BE AN ISSUE ALONG US 64
BETWEEN TIERRA AMARILLA AND TRES PIEDRAS AND AT SKI RESORT LEVEL IN THE
SANGRE DE CRISTOS TONIGHT THROUGH SUNDAY. INTRODUCED AREAS OF BLOWING
SNOW FOR THE CENTRAL AND NE HIGHLANDS LATE TONIGHT INTO SUNDAY
WITH STRONG WEST WINDS ALONG AND BEHIND THE SFC COLD FRONT ACTING
ON A RECENT SNOWFALL THAT HAS GONE WITHOUT MUCH IF ANY MELTING.
COLD AIRMASS SETTLES IN SUNDAY AFTERNOON AND EVENING WITH WINDS
RAPIDLY DIMINISHING TOWARD SUNRISE SUNDAY.

SHORT BREAK IN THE ACTION AS LATEST OPERATIONAL GLOBAL MODELS NOW
COMING IN LINE WITH ONE ANOTHER WITH REGARD TO THE TRAILING BITTERLY COLD
SHORT-WAVE TROUGH PASSAGE FOR MONDAY. MODELS ARE NOW DEEP ENOUGH
WITH THE THIS FEATURE SO THAT MID LEVEL WINDS BACK SUFFICIENTLY TO
CREATE ISENTROPIC UPGLIDE ALONG THE BAROCLINIC ZONE. IN OTHER
WORDS...ANOTHER SNOW BAND WILL SET UP FROM SOUTHWEST TO NORTHEAST
ACROSS CENTRAL NM MONDAY. INCREASED PRECIPITATION CHANCES MONDAY
INTO MONDAY EVENING AS A RESULT. PRECIPITATION TYPE WILL NOT BE A
CONCERN AS HIGH TEMPERATURES EXPECTED TO BE NEAR TO WELL BELOW 32F
AREA-WIDE. WAVE TRANSLATES SEWD MONDAY NIGHT WITH A BITTERLY COLD
AIRMASS IN ITS WAKE. A FEW AREAS COULD APPROACH OR BREAK RECORDS
FOR THE DATE AS LIGHT SNOW ACCUMULATION ALLOWS FOR MAXIMUM
RADIATIONAL COOLING TO SPACE TO TAKE PLACE MONDAY NIGHT.

DRY NORTHWEST FLOW ALOFT SETS UP FOR TUESDAY AND BEYOND. A WEAK
BACKDOOR FRONT SLIDES THROUGH THE ERN PLAINS TUESDAY NIGHT AND
WEDNESDAY...REINFORCING THE COLD AIR THERE. OTHERWISE...A GRADUAL
WARMING TREND BEGINS WEDNESDAY AND CONTINUES INTO FRIDAY.
TEMPERATURES WILL FINALLY APPROACH AVERAGE VALUES FOR MID DECEMBER
FRIDAY AND SATURDAY.

33

.FIRE WEATHER...
A SHORT-LIVED WARMING AND DRYING TREND IN STORE FOR CENTRAL AND
EASTERN PORTIONS OF THE AREA AS AN UPPER LEVEL TROUGH PUSHES THROUGH
AND DISLODGES THE FRONTAL LAYER...REPLACING IT WITH DOWNSLOPE
WESTERLY WINDS. DRY SNOW IS FORECAST TO ACCUMULATE ACROSS WESTERN
AND NORTHERN PORTIONS OF THE AREA...WITH THE MOST NOTABLE WETTING
OVER THE PEAKS AND ESPECIALLY WEST FACING SLOPES. STRONG WINDS WILL
MOVE ACROSS NEW MEXICO AS THE UPPER TROUGH PUSHES THROUGH THE
CENTRAL/SOUTHERN ROCKIES LATE TONIGHT INTO SUNDAY...WITH WIND SPEEDS
EASILY EXCEEDING CRITICAL VALUES IN THE MOUNTAINS AND ADJACENT
EASTERN HIGHLANDS. HOWEVER...RELATIVE HUMIDITIES WILL NOT COME CLOSE
TO CRITICAL VALUES. VENT RATES WILL IMPROVE OVER A LARGER AREA
SUNDAY AS THE TROUGH MOVES THROUGH...BUT STILL HAVE A HARD TIME IN
THE LOWER RIO GRANDE VALLEY AND ACROSS SOUTHERN PORTIONS OF THE EAST
CENTRAL PLAINS.

TEMPERATURES WILL TREND BACK DOWN SUNDAY NIGHT INTO MONDAY...WITH
ANOTHER EXTREMELY COLD AIRMASS FILTERING INTO THE AREA. A SECOND
UPPER LEVEL TROUGH WILL PUSH ACROSS ON MONDAY...BRINGING ANOTHER
CHANCE FOR SNOW...ALTHOUGH LIKELY NOT WETTING. VENT RATES WILL STILL
BE GOOD ON MONDAY CENTRAL AND WEST THANKS TO THE SECOND TROUGH...BUT
POOR EAST. BY TUESDAY AS THE COLD AIR SETTLES-IN...VENT RATES WILL
TAKE A HIT AND BE POOR AREAWIDE. SAME ON WEDNESDAY AS WELL BELOW
NORMAL TEMPERATURES CONTINUE. A REINFORCING BACKDOOR FRONT ON
WEDNESDAY ACROSS THE EAST WILL HELP TO KEEP POOR VENT RATES GOING
INTO THURSDAY. NOT MUCH IMPROVEMENT FRIDAY INTO NEXT WEEKEND AS COLD
AIR REMAINS IN THE LOWER ATMOSPHERE AND TEMPERATURES ALOFT BEGIN TO
WARM WITH INCREASING PRESSURE HEIGHTS...MEANING STUBBORN INVERSIONS.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 PM MST SUNDAY FOR THE FOLLOWING ZONES...
NMZ521>524-526>529-533-539-540.

WINTER WEATHER ADVISORY UNTIL 4 PM MST SUNDAY FOR THE FOLLOWING
ZONES...NMZ501-502-504>506-511-512-515>517.

WINTER STORM WARNING UNTIL 4 PM MST SUNDAY FOR THE FOLLOWING
ZONES...NMZ503-510-513-514.

&&
Hazardous weather outlook, Dec 7, 6:02 AM MST, 20 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
602 AM MST SAT DEC 7 2013

NMZ501>540-081300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
602 AM MST SAT DEC 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

FREEZING FOG AND AREAS OF FREEZING DRIZZLE AND LIGHT SNOW WILL
CONTINUE TO IMPACT AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN
CHAIN THIS MORNING. PATCHY FREEZING FOG MAY ALSO BE ENCOUNTERED IN
THE UPPER TULAROSA BASIN...PORTIONS OF THE RIO GRANDE VALLEY AND
BETWEEN LOS ALAMOS AND SANTA FE.

LATER TODAY AND INTO THE EVENING HOURS...SNOW INITIALLY DEVELOPING
IN THE FOUR CORNERS REGION WILL EXPAND TO THE NORTHERN MOUNTAINS
AND REMAINDER OF NORTHWEST NEW MEXICO. THE SNOW WILL BECOME HEAVY
AT TIMES TONIGHT ESPECIALLY OVER THE HIGHER TERRAIN NEAR THE NEW
MEXICO COLORADO STATE LINE. STRONG WINDS ACCOMPANYING THIS SYSTEM
WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW ESPECIALLY IN
THE HIGH COUNTRY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL GRADUALLY TAPER OFF AFTER MIDDAY SUNDAY. HOWEVER...THE
BITTER COLD WILL BE REINFORCED IN THE WAKE OF THIS STORM SYSTEM
FOR LATER SUNDAY INTO MONDAY AND MONDAY NIGHT...WITH BRUTALLY COLD
TEMPERATURES EXPECTED THAT WILL BE THE COLDEST YET. FLURRIES OR
LIGHT SNOW WILL LIKELY CONTINUE INTO THE DAY MONDAY.

A STEADY CLIMB OUT OF THE DEEP FREEZE PATTERN SHOULD COMMENCE BY
THE MIDDLE OF NEXT WEEK. UNTIL THEN...PLEASE TAKE NECESSARY
PRECAUTIONS IF PLANNING ANY OUTDOOR ACTIVITIES AND TO PROTECT
PETS...PIPES AND OTHER INFRASTRUCTURE THAT COULD BE IMPACTED BY
THE PROLONGED PERIOD OF VERY COLD TEMPERATURES.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR ADDITIONAL
HAZARDOUS WINTER WEATHER IMPACTS THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637.

41

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Lower Chama River Valley

When
December 8, 3:00 AM MST to 9:00 AM MST
Where
Lower Chama River Valley forecast zone
Property damage
$50,000
Reported by
Park/Forest Service

Frozen pipes busted and flooded the office at the Coyote Ranger Station. About 40,000 gallons of water saturated the office. Damage estimate is approximate.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480966.